New Mexico, 2020Drought in New Mexico, September 22 to 30, 2020
September 22 to 30, 2020 · NWS EPZ · 4 events in 4 counties and zones
Drought conditions worsened and spread west across northern Otero County with a very dry monsoon season continuing.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions worsened and spread west across northern Otero County with a very dry monsoon season continuing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 22, 10:46 AM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 22, 10:46 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1146 AM MDT Tue Sep 22 2020
...Update for 18Z TAF Cycle...
.AVIATION...18Z TAF CYCLE
VFR conditions expected through forecast period. Winds 200-240 at
06-10KT shifting to 270-320 at 04-08KT after 06Z tonight. Skies
FEW-SCT100-120 with TCU over area mountains this afternoon. Slight
chance of VCSH affecting KTCS this evening, otherwise dry. Hazy
skies due to distant smoke occasionally dropping visibility as
low as 6SM.
&&
.PREV DISCUSSION...300 AM MDT Tue Sep 22 2020...
.SYNOPSIS...
The first several days of Autumn are looking mainly dry and warm
across the Borderland region. Temperatures will run 5 to 10
degrees above average with mostly sunny skies and relatively light
winds. A weak disturbance could bring a few isolated
thunderstorms to the higher terrain of the Gila and Sacramento
mountains the next couple of afternoons, but everywhere else will
stay rain free.
&&
.DISCUSSION...
.SHORT TERM...Today and Tonight...
An area of high pressure will remain in overall control of the
Borderland's weather today. This will keep dewpoints low and most
locations dry. The exception will be the mountains as a small
disturbance moves through this afternoon along a jet max. While
moisture looks very limited, there may be just enough energy and
minimal instability around to develop an isolated shower or storm
over the Gila region into northern Sierra County and the
Sacramento Mountains. The GFS has nothing to do with any precip
chances as it shows zero instability; however, the higher
resolution models continue to develop a couple small cells over
the highlighted areas above. Decided to keep low end PoPs in for
these locations this afternoon with all chances ending just before
sunset.
Temperatures today will warm another degree or two as surface
winds flip around to the west. Expect highs to top out around 4-6
degrees above normal for this time of year. North/northeasterly
flow aloft will try to keep bringing western wildfire smoke into
the area, but westerly surface winds will work to offset it
allowing conditions to not be too terribly hazy. Though still
expect some milkiness to the sky, especially in eastern areas.
&&
.LONG TERM...Wednesday thru Monday...
High pressure aloft will build in from the southwest for most of
the long range period, resulting in a continuation of dry and warm
conditions for the region. As the ridge continues to develop over
the region Wednesday, a weak disturbance in the northerly flow
aloft could spark an isolated thunderstorm or two over the
Sacramento mountains. Models are indicating a shallow layer of
moisture in the mid layers of the atmosphere as this disturbance
drops south across the region. However a lack of instability and
low level moisture will prevent showers and storms from forming
elsewhere. Even over the mountains the coverage of storms will be
extremely limited.
Temperatures will hold steady from Today into Wednesday under the
northerly flow aloft (4 to 6 degrees above normal). Afterwards
the upper flow will eventually shift more zonal in nature as the
ridge expands a bit more towards the east. With general subsidence
under the ridge and plentiful early Fall sunshine, temperatures
will continue warming into the weekend with readings a good 6 to
10 degrees above normal.
Into early next week models are in fairly good agreement on the
evolution of the overall wx pattern across the CONUS with upper
ridging building across the west coast and an anomalous long wave
trough deepening across the east. For us this will allow for the
eventual intrusion of cooler air from the northeast. But that
will likely not occur until we are just outside this extended
forecast window.
&&
.FIRE WEATHER...
An area of high pressure will continue to become more established
over the Borderland throughout the week. Just enough moisture
will stick around to give the mountains a chance of isolated
showers and storms each afternoon through Thursday. These storms
will be capable of producing gusty erratic winds and cloud to
ground lightning strikes. The residual moisture will be pushed out
by the end of the week leaving behind dry conditions and above
normal temperatures. Min RHs through the period will be 10-15% in
the lowlands and 25-30% in the mountains. Vent rates will be very
good to excellent most days, with the exception of poorer rates
today and Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 91 62 93 63 / 0 0 0 0
Sierra Blanca 87 59 89 59 / 0 0 0 0
Las Cruces 88 59 89 59 / 0 0 0 0
Alamogordo 89 61 91 59 / 0 0 0 0
Cloudcroft 68 46 70 44 / 10 0 20 20
Truth or Consequences 90 62 89 59 / 0 0 10 0
Silver City 85 58 83 57 / 0 0 20 10
Deming 90 58 91 58 / 0 0 0 0
Lordsburg 90 60 90 60 / 0 0 0 0
West El Paso Metro 93 65 95 66 / 0 0 0 0
Dell City 90 56 93 57 / 0 0 0 0
Fort Hancock 93 62 96 64 / 0 0 0 0
Loma Linda 85 62 86 61 / 0 0 0 0
Fabens 90 63 93 64 / 0 0 0 0
Santa Teresa 91 59 92 60 / 0 0 0 0
White Sands HQ 90 64 91 63 / 0 0 0 0
Jornada Range 89 60 90 60 / 0 0 0 0
Hatch 90 61 91 59 / 0 0 0 0
Columbus 91 62 92 61 / 0 0 0 0
Orogrande 90 60 91 59 / 0 0 0 0
Mayhill 79 54 79 49 / 10 0 20 20
Mescalero 78 50 79 48 / 0 0 20 20
Timberon 76 50 78 48 / 0 0 20 10
Winston 83 51 82 48 / 10 0 20 20
Hillsboro 90 59 88 56 / 0 0 20 10
Spaceport 89 60 88 58 / 0 0 0 0
Lake Roberts 84 51 83 49 / 10 0 20 10
Hurley 87 56 86 55 / 0 0 10 0
Cliff 91 57 90 56 / 0 0 10 0
Mule Creek 87 57 86 56 / 0 0 10 0
Faywood 87 59 86 57 / 0 0 20 10
Animas 92 60 91 59 / 0 0 0 0
Hachita 90 58 90 57 / 0 0 0 0
Antelope Wells 90 59 90 58 / 0 0 0 0
Cloverdale 86 59 85 59 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
32/27/30
Hazardous weather outlook, Sep 22, 10:07 AM MST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1107 AM MDT Tue Sep 22 2020
NMZ404>413-417-TXZ418>424-231715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1107 AM MDT Tue Sep 22 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401>403-414>416-231715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1107 AM MDT Tue Sep 22 2020
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered showers and thunderstorms are expected Wednesday
afternoon, with occasional lightning strikes and brief heavy
rainfall. Coverage will be sparse and storm activity is not
expected to become severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Dennhardt
Drought, Central Tularosa Basin
- When
- September 22, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought conditions moved into far eastern areas of the zone on September 22nd.
Drought, Southern Tularosa Basin
- When
- September 22, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
On September 22nd, Severe(D2) drought conditions moved into far northeastern portions of the zone.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- September 22, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought conditions moved into the entire zone on September 22nd. The Cooperative Observer at Mountain Park reported 1.63 inches of precipitation, which was 0.78 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- September 22, 12:00 PM MST to September 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought moved into the entire zone on September 22nd. The Cooperative Observer at Cloudcroft reported 1.65 inches of precipitation, which was 1.48 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood and Astronomical Low Tide in Maine, September 22, 2020$55,000 · 2 events
- Flash Flood in American Samoa, September 22, 2020$20,000 · 1 event
- Drought in Pennsylvania, September 22 to 30, 20209 events
- Coastal Flood and Strong Wind in Massachusetts, September 22, 2020$2,000 · 6 events
- Drought in Maine, September 22 to 30, 20204 events
- Coastal Flood in Florida, September 22, 20202 events
- Drought in Hawaii, September 22 to 30, 20202 events
- Drought in Oklahoma, September 22 to 30, 20201 event
- Drought in Nebraska, September 22 to 30, 20201 event
- Coastal Flood in New Hampshire, September 22, 2020$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920474, 920475, 920476, 920477.